Skip to content
Gadolinium dye allergy
avatar
MayorMcCheese posted:
I was DX'd six and a half years ago, and in my first MRI I went into anaphylactic shock. The Dr. and I figured out it is an allergy to the contrast dye. Does anyone else have this allergy or have heard of anyone having it. I've heard it's very rare.

Thanks MMC
Reply
 
avatar
rjsmth responded:
I happen to see an episode of Mystery Er on the Discovery Health channel the other night. A lady went in for an MRI with contrast dye. Soon after the nurse admitted the dye into her arm, she felt immense heat and burning pain. Later she had a bad reaction to the dye and it affected her kidneys. She did recover though and all is well. Thought I'd pass this along. Ron
 
avatar
sesgds responded:
MMC,

I haven't been DX'd yet but I did have an MRI a few mnths ago....I have alot of allergies to different meds...I also happen to work for an allergist, good thing since she had me take an allervert and 3 predisones before my procedure. I did great til the contrast and my lips swoll up and I started itching and tingling on my face. Had I not had the meds before I probably would have ended up in the hospital for a few days. The attendant said it was very rar for this to happen but thats all about me if its not suppose to happen it will.

Stacy
 
avatar
mebertandalex responded:
Related I guess, don't know which contrast they used but I had a sentinel node biopsy when I was undergoing bilateral mastectomy May 2008 for breast cancer - Surgery went fine but I had a reaction to the contrast, still having inflammation 3 months later in the breast with cancer in it. They did skin sparing and put in tissue expanders, still can't inject them with saline and I don't know how long the dang stuff stays in the tissues. Cortisone won't help because this is kind of sequestered. Very, very frustrating, but still worth it because I didn't have to have lymph node sampling since the sentinel nodes were negative. Aggravation with this reaction, but no chemotherapy.
 
avatar
KaylaK50 responded:
I had an MRI about 5 years ago and went into an allergic reaction. At first they kept saying "no-one is allergic to MRI Dye", but then the radiologist came in and said "yes, she is allergic to MRI Dye". They injected me with an antihistamine and I got better quickly. He also said it will be many times worse next time. He said he would write it in my charts and for me to always tell the doctors if I need to have one again. I now need to have it again and the doctors are trying to track down which dye they had given me. Evidently there are a few different kinds. They also want me to have the procedure in the hospital instead of an out-patient because of the allergy.
 
avatar
gofast1961 responded:
In 2001 I had a contrast MRI done using gadolinium. I don't have a history of allergies, so when I realized that I'd started itching inside the MRI tube, that I might want to say something (I was told that it was very important to lay very still). When I got out of the tube after the MRI, I had quite a few hives over most of my body, tongue, and mouth. Needless to say, I was immediately diagnosed as having an allergic reaction to gadolinium.

A few months later my eyesight became distorted. When they took pictures of the inside of my eyes, it was discovered that I'd developed some sort of lump inside my eyeball that keeps me from seeing a straight line.

After all the recent hype on TV from the ambulance-chasing Robert Goldwater, I began to wonder if there was a connection between being injected with gadolinium and the growth inside my eyeballs.

Does anyone know where I might find out more information on this?
 
avatar
sitka53 responded:
I had a contrast MRI with Gadolinium on 8/29/08. I went into shock and then my heart stopped. It took me months to regain some semblance of strength. Even now, I have constant fatigue, red spots on my arms, pain in my hip, and other side effects.

I saw the TV ad from Robert Goldwater but haven't responded because I wasn't sure if it was legit.

My dr. told me the allergy occurs in 2 people in 1 million. Sorry you're struggling with this, too.

Thanks.

Sitka53
 
avatar
truth123 replied to sitka53's response:
If you watch this you will discover the whys and why nots.
http://www.youtube.com/watch?v=Rd58dRtv-yY
 
avatar
truth123 replied to sitka53's response:
Watch this to learn about the 'whys' and 'why nots' you owe it to yourself.http://www.youtube.com/watch?v=Rd58dRtv-yY
 
avatar
keeplayer109 responded:
I went into anaphylactic shock after being injected with that dye. they injected me and I could feel it burning and tingling up my arm then I could taste it in my tongue, then my eyes burned and then it hit my chest and I couldn't breathe. I woke up in a hospital room with a very sore chest and an IV in my arm. My blood pressure dropped to 0 and they had used the paddles. I have suffered from panic attacks since then. I was 17 at the time I'm now 28.
 
avatar
AMLYGE responded:
Well I think I am ...after almost 30 years ...allergic to shellfish which according a nurse I've talked to is likely related to the surge of IODINE that's been pumped into my system voer the past 6 years of (for the most part) was a uncontrolled MS diagnosis. MRI after MRI getting pumped with what my body doesn't like she was not suprised that what was probally a minor shellfish allergy is not becoming more severe - plus I remember (now that I am familiar with them) having some symptoms with the dye. I am scheduling myself an allergy test ASAP so that for my next MRI they know what is going on and can either use an alternate dye or have an antihistamine nearby just in case. I was informed that you never know if the next bite of crab or the next MRI will send you into anaphylactic shock at any minute --- NOTHING to take lightly!

Best wishes,
AmLyGe
 
avatar
jellojoints responded:
I too was told that an allergy to gadolinium was extremely rare. During the MRI, the dye induced severe anaphyIaxis. I suffered a barrage of painful symptoms -- coughing, tingling, swelling, and my throat closed -- culminating in respiratory and cardiac arrest. After I revived, I couldn't remember what had happened. I felt exhausted and sore over the next week. The memory of the event returned slowly over time. Until then, I had nightmares about drowning for almost two years. Since the anaphylaxis, I have had mild allergic reactions fairly frequently. My doctor explained that anaphylaxis can make the body more sensitive to allergins, so I was probably allergic to those things before, just not severely enough to cause any noticeable symptoms. Now I have many allergies that need medication, and I take an antihistamine every day.
 
avatar
jellojoints replied to jellojoints's response:
By the way, studies show an allergic response to godolinium occurs in anywhere from .03 to .7 percent of patients. Even the smaller number indicates 3 in ten thousand. I wouldn't call that very rare, and certainly isn't the "one in a million patients" I hear from the medical community. I think doctors need to educate themselves better on this potential, and to be more reluctant to order contrast with any imaging.
 
avatar
noephil replied to jellojoints's response:
I just had an MRI last night and when they injected the contrasting agent I felt tingling in my face. I thought it might be the amount of time spent in the machine along with the air and vibrations. Then I was sure that it was more than that but I kept ignoring it. When the tech was done, he pulled me out and asked if I had allergies. I told him sometimes as he handed me my glasses etc.. I put them on and then felt the hives on my face. I didn't have any breathing issues and the other tech who came in told me that having reactions isn't uncommon. They walked me to a dressing room and I saw in the mirror that hives had erupted all over my face and neck. It was visually dramatic but my breathing was fine. A doctor came in, talked to me, gave me some benedryl and had me wait 20 minutes. My reaction seemed to begin to calm as soon as I sat down. After 30 minutes and several check ins I was allowed to leave, only vanity was an issue thankfully. It was an unpleasant experience (the entire MRI) but the facilities and staff were great. The head nurse gave me a call today to see how I was and she told me that they see reactions 2 or 3 times a week and do over a 100 each day.


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Help Our Community & Experts Help You - Please Read
Welcome to the WebMD Multiple Sclerosis Community! Please don't respond to this discussion. Instead, please read before you start your ... More
Was this Helpful?
106 of 108 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.